USED primarily in the treatment of atrial fibrillation and certain other cardiac arrhythmias, quinidine is well recognized to be a dangerous as well as an effective drug. Occasionally the introduction of even small doses may cause tinnitus, vertigo, visual disturbance, headache, and confusion.1
A new and treatable cause of progressive dementia was found in a woman receiving quinidine for 14 years after an acute myocardial infarction; moreover, the discontinuation of quinidine led to a remarkable and progressive recovery of intellectual faculties.
Report of a Case
A 72-year-old woman was hospitalized on Jan 30, 1976, because of a severe memory loss and chronic confusional state of several years' duration. Because of disorientation for time and place and greatly impaired memory, she had come to rely on written lists of whatever she wanted to do. She could not perform household tasks any longer, cope with small sums of money, remember a
Gilbert GJ. Quinidine Dementia. JAMA. 1977;237(19):2093–2094. doi:10.1001/jama.1977.03270460079027
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: